Tornadoes · United States · Pennsylvania · 2017

EF0 tornado, Chandlers Vly, Pennsylvania, April 20, 2017

This EF0 tornado ran 0.3 miles across Warren County on April 20, 2017, touching down at 7:47 PM EDT and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 20, 2017
Touchdown
7:47 PM EDT (23:47 UTC)
Lifted
7:48 PM EDT (23:48 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.6 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Warren County
Touchdown point
41.888, -79.339
Lift-off point
41.887, -79.346
Record number
1704201747-01

What the Weather Service recorded

A cold front crossing the area was the focus for numerous showers and thunderstorms the evening of April 20th. The strongest storms affected northwestern Pennsylvania, where a single tornadic supercell developed ahead of the main squall line. An EF0 tornado briefly touched down north of Youngsville in Warren County.

A weak EF0 tornado touched down along Matthews Run just north of Youngsville, PA. The tornado was on the ground for just a minute, traveling about a third of a mile and creating a 20 yard wide path of damage. Peak winds were estimated at 80 mph, making it an EF0. Damage was confined to a number of trees, and one house having roof damage. There were no injuries or fatalities. [Note: A correction to the time of this tornado was made on 2/20/18. Old time was 18:54 - 18:55].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Apr 20, 7:40 PM EDT, 7 minutes earlier.

Area forecast discussion, Apr 20, 7:40 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
740 PM EDT Thu Apr 20 2017

.SYNOPSIS...
A frontal system will move through the Commonwealth tonight and
early friday. A ridge of high pressure will then build into the
area Friday night. A new storm tracking across the southeast
states could potentially affect southern Pennsylvania this
weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The remnants of the earlier broken line of storms extend from
just north of Williamsport south to just west of gettysburg.
Meso anal indicates the atmosphere is beginning to stabilize and
the cirrus canopy from earlier when the storms were more robust
has effectively halted further heating.

New convection from southern Lake Erie southwest to KY will
begin to affect the region once again from around sunset into
the overnight. The HRRR shows the showers continuing through
morning with a line of showers marking the cold front finally
moving through the Central Mountains between 12-15Z Friday
morning.

It will be another very mild overnight in the 50s region-wide.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
00Z models a bit slower with passage of cold front Friday, so
have held onto the chance of morning showers over all but the
northwest mountains. Pre-frontal heating across the southeast
counties will likely yield a few thunderstorms across that
portion of the state before the front finally exits the area by
late afternoon.

Friday will be another warm day with increasing sunshine and GEFS
925temps supportive of max temps well into the 70s southeast of
the Alleghenies.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The extended period will begin dry as a shallow cold front
settles south of the region for Friday night and Saturday.
EFS trends for Saturday and Saturday night track moisture
farther south than previous runs...with showers brushing the
southern third to half of central PA Saturday afternoon and
evening before sliding south of the Mason Dixon line for Sunday
and Monday. With uncertainty remaining on the northern extent of
showers for this system...have maintained consistency in slight
chc to chc POPs during this time frame.

Baroclinic zone will be lurking south and southeast of the area
early to mid week...while a frontal system crosses the Great
Lakes and approaches by Wed-Thu. This should bring an increasing
chc of showers by Wed-Thu...but confidence in timing very much
in doubt by Days 6-7 as large scale height rises at the end of
this time period and beyond will hinder the eastward progress of
the Glaks frontal system.

The aforementioned height rises are a potentially important
signal for the beyond Day 7 timeframe of a large warmup for next
weekend.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
One strong storm just west of BFD.

Activity to the west of MDT is weakening north of the PA border.

00Z TAFS adjusted for this.

Left some showers in for later, given activity over the
Ohio Valley.

Should clear out behind the cold front by lunch time on
Friday.

Outlook...

Sat...Mainly VFR with chance of rain increasing by Sat night
over the southern airspace.

Sun...MVFR/IFR with rain mainly across southern PA. Mainly VFR
across the north.

Mon-Tue...No significant weather expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...Fitzgerald
LONG TERM...DeVoir
AVIATION...Martin
Hazardous weather outlook, Apr 20, 6:27 AM EDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
627 AM EDT Thu Apr 20 2017

PAZ026>028-034>036-049>053-056>059-063>066-211030-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
627 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-211030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
627 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible late today
or this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 20, 5:30 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service State College PA
530 PM EDT THU APR 20 2017

PAZ012-041-202230-
Northern Clinton PA-Northern Lycoming PA-
530 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CLINTON AND
NORTHERN LYCOMING COUNTIES UNTIL 630 PM EDT...

At 529 PM EDT, Doppler radar indicated a strong thunderstorm over
Hyner, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Glen Union, Waterville, Hyner, Cedar Run, Cammal, South Renovo, Slate
Run, English Center, Renovo, Little Pine State Park, Ski Sawmill Ski
Area and Tamarack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4154 7729 4136 7713 4120 7772 4141 7788
      4148 7765 4148 7760 4154 7760
TIME...MOT...LOC 2129Z 245DEG 30KT 4132 7769

Lambert
Special weather statement, Apr 20, 6:02 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service State College PA
602 PM EDT THU APR 20 2017

PAZ036-063-064-202230-
Adams PA-Franklin PA-Cumberland PA-
602 PM EDT THU APR 20 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 630 PM EDT...

At 601 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Shippensburg to Guilford to Greencastle.
Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Chambersburg, Shippensburg, St. Thomas, Scotland, Pine Grove Furnace,
Mount Holly Springs, Guilford, Fayetteville, Mont Alto, Boiling
Springs, Walnut Bottom, Orrtanna, Marion, Aspers, Cashtown, Orrstown,
Arendtsville, Quincy, Gardners and Heidlersburg.

LAT...LON 3981 7789 3998 7778 4012 7765 4018 7702
      4013 7704 4007 7714 4005 7709 3994 7714
      3976 7734
TIME...MOT...LOC 2201Z 266DEG 28KT 4009 7752 3992 7761 3980 7776

Lambert
Special weather statement, Apr 20, 6:28 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service State College PA
628 PM EDT THU APR 20 2017

PAZ004-202330-
Warren PA-
628 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 730
PM EDT...

At 627 PM EDT, Doppler radar indicated a strong thunderstorm near
Grand Valley, moving northeast at 30 mph.

Dime size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Lottsville, Russell, Youngsville, Columbus, Spring Creek, Garland,
Grand Valley, Sugar Grove, Bear Lake and Starbrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 7892 4199 7892 4165 7961 4200 7960
TIME...MOT...LOC 2227Z 225DEG 28KT 4174 7967

Martin
Special weather statement, Apr 20, 6:33 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service State College PA
633 PM EDT THU APR 20 2017

PAZ036-064-202300-
Adams PA-Franklin PA-
633 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 700 PM EDT...

At 632 PM EDT, Doppler radar indicated a strong thunderstorm over
Rouzerville, moving east at 30 mph. Other strong storms are forming
to the north of this storm.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Waynesboro, Gettysburg, Carroll Valley, Wayne Heights, Hampton, Lake
Heritage, Orrtanna, Aspers, Cashtown, Rouzerville, Arendtsville,
Heidlersburg, Biglerville, McKnightstown, Fairfield, Bendersville,
Hunterstown, Gettysburg National Military Park, Liberty Mountain
Resort and Gettysburg College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 7736 4002 7726 3995 7703 3972 7726
      3972 7766
TIME...MOT...LOC 2232Z 225DEG 27KT 3974 7753

Martin
Special weather statement, Apr 20, 7:22 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
722 PM EDT THU APR 20 2017

PAZ064-065-210000-
York PA-Adams PA-
722 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND ADAMS COUNTIES
UNTIL 800 PM EDT...

At 721 PM EDT, Doppler radar indicated a strong thunderstorm over
Littlestown, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Hanover, Parkville, Bonneauville, Pennville, Codorus, Littlestown,
McSherrystown, Glenville, Seven Valleys and Two Taverns.

LAT...LON 3972 7721 3983 7716 3986 7676 3972 7676
TIME...MOT...LOC 2321Z 264DEG 20KT 3976 7712

Evanego
Local storm report, Apr 20, 7:35 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             BEAR LAKE               41.99N  79.50W
04/20/2017  E0.88 INCH       WARREN             PA   TRAINED SPOTTER

            UP TO NICKEL-SIZED HAIL.

&&

EVENT NUMBER CTP1701098

EVANEGO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Buffalo Intl Airport, NY (KBUF), 12:00Z

11.8 hours before the tornado, 127 km from the path. April 20, 2017.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87774, lifted condensation level 586 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 133 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87774 J/kg
Surface CAPE
9 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.2 K/km

Open this sounding in Storm Lab

Buffalo Intl Airport, NY (KBUF), 00:00Z

0.2 hours after it, 127 km from the path. April 21, 2017.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83602, lifted condensation level 776 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 344 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83602 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
2.7 K/km

Open this sounding in Storm Lab

The surface observations

Jamestown (Awos) (JHW), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Buffalo radar (KBUF), 128 km away, was scanning. The volume nearest the touchdown began at 23:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of April 20, 2017

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 207:35 PM EDTEF1Decatur, IN2.840$35,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.